MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 LORDOTIC ROD-65MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

DEPUY SPINE INC VIPER2 LORDOTIC ROD-65MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 186788065
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional device product codes: kwp; kwq; mnh; mni; osh.Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2021, surgeon was performing l4-s1 percutaneous fusion with viper prime.Five screws were implanted as intended.When it came time to locking in the rod connecting the screws, he struggled to capture the rod with the locking caps due to the rod not being seated low enough for the caps to catch on the threads of the prime screw extended tab.He began to try to force the rod lower so that he could capture it with the locking caps, but he could not get it low enough to the cap to catch.During this struggle, one of the extended tabs broke off making it even more difficult to be able to capture the rod.The broken tab was removed without incident.He continued to try but couldn¿t get the rod low enough to engage multiple locking caps on either side.So, the surgeon ended up having to remove all 5 screws and replace them with another system.The broken extended tab certainly contributed to the frustration and the decision to abandon the system for this patient.The surgeon reasoned that if he can¿t put more force on the rod to be able to capture it without breaking the tabs, or if there is not another reduction tool available for viper prime, then he can¿t complete the surgery.After changing systems, the surgery was completed and l4-s1 fusion performed.There was a thirty (30) minute surgical delay due to reported event.Procedure was successfully completed.There was no patient harm/consequence.Patient outcome is reported as fine.This report is for one (1) viper2 lordotic rod-65mm.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h6: customer quality investigation: the complaint device was not received for investigation.The following investigation is based on the image(s) provided.The image(s) were reviewed, and the complaint condition could not be confirmed as no defect was identified from the returned images.Since the device was not returned, a dimensional inspection and a functional test were not able to be performed.A definitive assignable root cause could not be determined based on the provided information.During the investigation no product design issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 LORDOTIC ROD-65MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11703739
Report Number1526439-2021-00763
Device Sequence Number3659410
Product Code NKB
UDI-Device Identifier10705034131788
UDI-Public(01)10705034131788
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K111136
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186788065
Device Catalogue Number186788065
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/24/2021
Supplement Date Received by Manufacturer05/13/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date05/18/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MIS SINGLE INNER SETSCW; UNKNOWN TIGHTENER; VIPER PRIME CFXFEN XTAB 5X40MM; VIPER PRIME CFXFEN XTAB 6X35MM; VIPER PRIME CFXFEN XTAB 6X40MM; VIPER PRIME CFXFEN XTAB 6X40MM
Patient Age71 YR
Patient Weight88